Texas, 2018

Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018

August 9 to 11, 2018 · NWS FWD · 4 events in 3 counties and zones

A stationary front provided focus for thunderstorm development during the afternoon and evening hours Thursday through Saturday. Most of these storms remained below severe limits, but a few storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A stationary front provided focus for thunderstorm development during the afternoon and evening hours Thursday through Saturday. Most of these storms remained below severe limits, but a few storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 9, 6:53 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 9, 6:53 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
753 PM CDT Thu Aug 9 2018

.AVIATION...
/00Z TAFs/

After the initial Denton County storm this afternoon, the bulk of
the convective activity was south of the Metroplex TAF sites
(Arlington the primary exception). However, the dancing outflow
boundaries throughout the TRACON are finding particularly unstable
air, and a few thunderstorms rooted in the mT boundary layer will
occur through nightfall. Despite the chaotic wind field, for ease
of operations, DFW/DAL are in south flow, inbound traffic avoiding
the thunderstorm clusters south of the Metroplex. While storm
impacts at any metro TAF site would be quite brief, some in-flight
slaloming will be required early this evening.

A low-level trough will remain draped across the Metroplex
overnight. This will promote some upglide, but the main corridor
of warm/moist advection will be oriented through Central Texas
into East Texas. Despite being worked over late this afternoon,
this buoyant inflow beneath steep lapse rates aloft will promote
the redevelopment of thunderstorms across Central Texas later this
evening. This will maintain impacts to south departures and
incoming traffic through both Glen Rose and Cedar Creek.
Eventually, showers may develop closer to the Metroplex, but
probably not until the predawn hours, at which point boundary
layer parcels are unlikely to be involved. In addition, with more
widespread convection to the south literally stealing its thunder,
these shallower updrafts across North Central Texas will have
less favorable lapse rates, and the Metroplex TAFs will carry only
VCSH Friday morning.

In the short term, the wind field will continue to be governed by
outflow. With the proximity of surface troughing, light easterly
winds will likely take hold this evening within the Metroplex.
Veering southerly flow will then overwhelm this late tonight and
prevail through Friday.

With a moisture-rich boundary layer still in place on Friday
beneath weak troughing aloft, some redevelopment of thunderstorms
should occur at peak heating. The weak surface wind field will
allow residual boundaries to linger. With much of the forcing on
the mesoscale, initiation will be largely dictated by the location
of these boundaries, which may be determined by the nocturnal
activity that has yet to occur. While the timing of this
convection would be focused during the typical late afternoon peak
heating period, uncertainties about location will preclude any
introduction of Friday afternoon thunder in the TAFs at this time.

25

&&

.SHORT TERM... /Issued 347 PM CDT Thu Aug 9 2018/
/This Afternoon and Tonight/

The main challenge in the short term forecast period will be the
location and coverage of precipitation. For the rest of this
afternoon, it appears that locations south of I-20 will stand the
best opportunity for showers and thunderstorms. A few storms will
be possible near the Highway 380 corridor this afternoon as well.
Overnight tonight, storm chances will increase quite noticeably
across the Concho Valley and into Central Texas.

This afternoon, there has been a relative lull in convective
activity from about noon through the 3 PM time frame. A broad
surface trough continues to slide southward through the forecast
area with an mesoscale convective vortex or MCV noted across the
Concho Valley. Agitated CU was noted from near a Gatesville to
Athens line and I've nudged PoPs into the 50 percent category
here. There will be a risk for strong to near severe downbursts
given large amounts of DCAPE and a very hot and well-mixed
boundary layer. A small thunderstorm cluster was noted just north
of the Highway 380 corridor in response to just daytime heating.
The cessation of this convection will be interesting, but in
general, it should decrease after sunset.

Overnight tonight, showers and thunderstorms should blossom
across Central Texas and the Concho Valley. RAP and NAM guidance
continue to support strong isentropic ascent along the 305K theta
surface. As noted yesterday, the NAM has done a pretty good job of
handling the overnight LLJ and I see no reason to disregard its
output tonight. 925mb winds will climb into the 30 to 35 knot
range and glide atop the surface trough. There may be some
additional assistance from the aformentioned MCV and this should
help fuel widespread to numerous convection across Central Texas.
HREF members concur with this assessment and mean QPF values are
quite aggressive across this area with rain totals in excess of
4". I'm not completely sold on this potential, but given the very
moist regime (characterized by 2" PWATs) and the unseasonably
strong LLJ, it's not out of the realm of possibility. I've
inserted "heavy rain" wording into the western portions of Central
Texas tonight and there could be a low end flood threat,
especially across some of the more flood prone areas in Central
Texas. Elsewhere, there will be a chance for a lower coverage of
showers and thunderstorms. Overnight low temperatures will fall
into the 70s areawide. There may be a low potential for some
patchy fog along the Red River where skies.

Bain

&&

.LONG TERM... /Issued 347 PM CDT Thu Aug 9 2018/
/Friday through next Thursday/

Showers and thunderstorms may be ongoing at the start of the long
term period Friday morning, forced by robust isentropic
ascent/warm advection over-topping a diffuse remnant outflow
boundary/wind shift across Central Texas. Recent hi-res guidance
is in decent agreement in depicting fairly high precipitation
coverage across Central Texas and up to about the I-20 corridor
through the morning hours, and this seems reasonable given the
anticipated magnitude of lift and copious amounts of moisture.
We've increased PoPs to 70% across a good chunk of our Central
Texas counties Friday morning. PWATs are forecast to push 2" in
spots here, so heavy rainfall will be possible. In addition,
upwind corfidi vectors of less than 5-10 kts or so, becoming
increasingly boundary-parallel portend some risk for
training/backbuilding cells. Relatively high 1 and 3-hour flash
flood guidance across Central Texas reduce our concern for
widespread flash flooding at this juncture, but some localized
hydrological concerns may arise generally south of I-20 through
the morning hours.

This initial round of convection should diminish into the early-
afternoon as the initiating ascent peters out as the low-level
wind field relaxes. Given the anticipated convective coverage
across Central Texas, re-development of showers and storms during
the afternoon is in question, so we've reduced PoPs a bit across
the last few rows of counties. Additionally, if this complex
exhausts a robust enough outflow, it could even hamper convective
chances north of I-20 later in the day. High temperatures will
also obviously hinge on the placement of left over cloud cover and
mesoscale boundaries. The warmest conditions should occur near the
Red River, while locales south of I-20 may have a hard time
getting into the 90s.

A similar scenario may unfold Friday night into Saturday morning
as moist upglide gets cranking once again, and so high-end chance
PoPs will be advertised across much of North and Central Texas.
These may need to be increased as confidence in the placement of
pertinent mesoscale features increases. Over the weekend, upper
level troughing will become more established across parts of West
Texas. This will keep a persistent fetch of deep southerly flow
and associated moisture transport going across the western half of
Texas. The brunt of large scale ascent looks like it will remain
just west of our forecast area by the end of the weekend and into
early next week, and a fairly tight PoP gradient has been
introduced from west-to- east starting on Sunday. Both the GFS and
ECMWF show some pretty dry air punching into our southeastern and
eastern counties during this time frame, and today's mid-range
ensemble guidance is similarly advertising the lowest
precipitation chances east of the I-35 corridor. Assuming this
upper low doesn't pivot any farther west than currently
advertised, some of our far western counties may benefit from
decent wetting rains Sunday-Tuesday.

By the middle of next week, the persistent upper troughing and
associated broad cyclonic flow overhead may begin to break down as
the southwestern US subtropical ridge attempts to build back
eastward. Temperatures should rebound into the mid and upper 90s
Wednesday and Thursday, and PoPs will quickly trend downward
through this period.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  92  73  89  74 /  50  50  50  30  60
Waco                73  93  72  90  74 /  70  70  50  50  60
Paris               73  93  72  89  71 /  20  30  30  30  30
Denton              74  93  70  88  72 /  40  40  50  30  50
McKinney            74  93  72  89  73 /  40  40  40  30  50
Dallas              78  93  75  91  75 /  50  50  50  30  60
Terrell             75  93  73  90  73 /  40  50  50  30  40
Corsicana           75  91  73  90  73 /  50  70  50  50  50
Temple              73  93  74  91  72 /  70  70  50  50  60
Mineral Wells       74  91  70  86  71 /  50  50  50  40  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/05
Hazardous weather outlook, Aug 9, 2:49 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
349 PM CDT Thu Aug 9 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
349 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will continue throughout the day today, with the
highest chance for storms south of Interstate 20. Severe storms are
not expected, but a few strong storms will be possible this
afternoon. Strong downburst winds and heavy rain will be the main
threat.

Tonight, expect another round of storms to develop west of the
region and potentially move into North and Central Texas. No severe
storms are expected tonight, but heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm potential will remain in the forecast through at least
Tuesday of next week. Exact location of precipitation is difficult to
predict at this time. Although no severe weather is expected, a few
strong storms will be possible with gusty winds and locally heavy
rain being the main threats.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested across parts of the
area.

Bain

In the hours before

Special weather statement, Aug 9, 5:39 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
639 PM CDT THU AUG 9 2018

TXZ148-100015-
Anderson TX-
639 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON COUNTY UNTIL 715
PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Fairfield Lake State Park, or 17 miles northwest
of Palestine. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3172 9550 3164 9579 3169 9578 3167 9581
      3170 9583 3169 9587 3175 9588 3179 9598
      3182 9597 3184 9600 3187 9597 3188 9603
      3191 9600 3196 9602 3196 9606 3197 9604
      3198 9606 3201 9605 3204 9578
TIME...MOT...LOC 2339Z 325DEG 2KT 3189 9589

Godwin
Special weather statement, Aug 9, 5:53 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
653 PM CDT THU AUG 9 2018

TXZ133-144-145-100030-
Bosque TX-Hill TX-Johnson TX-
653 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...NORTH
CENTRAL BOSQUE AND NORTHWESTERN HILL COUNTIES UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleburne and associated outflow boundary approaching the northern
Hill and Bosque county lines. The storm and outflow boundary were
moving south-southwest at 5 to 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cleburne, Itasca, Blum, Covington and Cleburne State Park.

LAT...LON 3220 9761 3232 9761 3235 9743 3220 9742
      3226 9708 3213 9700 3211 9782
TIME...MOT...LOC 2352Z 030DEG 3KT 3229 9744

05/
Special weather statement, Aug 9, 6:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
706 PM CDT THU AUG 9 2018

TXZ146-100030-
Navarro TX-
706 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NAVARRO COUNTY UNTIL 730
PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dawson, or 17 miles west of Corsicana. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blooming Grove, Dawson, Frost and Mertens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3198 9653 3185 9675 3207 9690 3215 9674
TIME...MOT...LOC 0006Z 325DEG 1KT 3199 9674

Godwin
Special weather statement, Aug 9, 6:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
723 PM CDT THU AUG 9 2018

TXZ103-104-100100-
Collin TX-Denton TX-
723 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENTON AND
NORTHWESTERN COLLIN COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Point, or 16 miles north of Frisco, moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Frisco, Prosper, Celina, Pilot Point and Aubrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3342 9689 3341 9684 3341 9679 3340 9671
      3333 9670 3319 9684 3335 9701 3342 9694
TIME...MOT...LOC 0023Z 311DEG 5KT 3337 9688

05/
Special weather statement, Aug 9, 7:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
803 PM CDT THU AUG 9 2018

TXZ102-103-100145-
Denton TX-Wise TX-
803 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE AND WEST
CENTRAL DENTON COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Decatur and another strong thunderstorm 2 miles north
of Boyd. These storms were drifting northwest at less than 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
these storms.

Locations impacted include...
Decatur, Briar, Pecan Acres, New Fairview, Aurora, Boyd, Rhome and
Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3331 9728 3299 9740 3300 9771 3332 9755
TIME...MOT...LOC 0102Z 356DEG 2KT 3325 9748

05/
Special weather statement, Aug 9, 7:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
806 PM CDT THU AUG 9 2018

TXZ116-100145-
Palo Pinto TX-
806 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO PINTO COUNTY UNTIL
845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Mineral Wells. This storm was nearly stationary or
drifting slowly west-northwest around 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mineral Wells and Graford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3300 9833 3300 9806 3267 9806 3256 9807
      3256 9833
TIME...MOT...LOC 0106Z 135DEG 3KT 3274 9815

05/

The radar

The Dallas/Ft Worth radar (KFWS), 61 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wise

When
August 9, 7:15 PM CST
Where
Wise County, 0.69 mi S of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.070, -97.580

Emergency management reported a tree down on CR 4680 south of the city of Boyd, TX.

Thunderstorm Wind, Wise

When
August 9, 7:15 PM CST
Where
Wise County, 1.74 mi W of Boyd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.080, -97.610

Emergency management reported a 15-inch tree blocking Highway 114 west of the city of Boyd, TX.

Lightning, Collin

When
August 9, 8:08 PM CST
Where
Collin County, 2.27 mi E of Rockhill
Property damage
$400,000
Reported by
Fire Department/Rescue
Coordinates
33.195, -96.781

Frisco Fire Department determined that a house fire was caused by lightning from a Thursday evening thunderstorm. The fire rendered the building unsafe and generated approximately 400,000 dollars in damage.

Thunderstorm Wind, Falls

When
August 11, 4:55 PM CST
Where
Falls County, 0.69 mi N of Marlin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -96.900

Falls County Sheriff's Department reported 10 to 12 inch diameter trees down on FM 147 approximately 1 mile north of the city of Marlin, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782038, 782039, 782156, 782040.